Medical Specialty >> Hematology

Doctors Lounge - Hematology Answers

Back to Hematology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/12/2017.

Forum Name: Hematology Topics

Question: low ferritin, low iron, low hematocrit


 bhavin2009 - Thu Oct 29, 2009 9:40 am

Hi,
I had a regular visit to doctor and he found out from my blood test that i have low iron. I am 34 year old male, very athletic. I run 4 miles a day, 5 times a week and very energetic. However, my results indicate otherwise.

My levels are

hemoglobin - 10.4 L ( 13.2 - 17.1 g/dL)
hematocrit - 32.4 L ( 38.5 - 50 %)
MCV - 69.0 L (80 - 100 fL)
MCH - 22.1 L ( 27 - 33.0 pg)
MCHC - 32.0 ( 32.0 - 36 g/dL)
RDW 17.9 H ( 11 - 15 %)

Based on these results he performed iron test and found the following

IRON, TOTAL 19 L ( 45 - 170 mcg/dL)
TIBC 537 H ( 250 - 425 mcg/dL)
Transferrin saturation 4 L ( 20 - 50 %)
Ferritin 4 L ( 20 - 345 ng/mL)

As above the results are bad, so he further did blood stool test on 3 different sample for blood in stool, worms in stool and for ransglutam AB IGG which all came normal.

Now he is asking to perform Endoscopy and colonoscopy to check for any ulcers, inflammation in gi tract.

Is there any other test i can perform before doing this ?

Thanks
Bhavin
 Dr.M.jagesh kamath - Sat Nov 28, 2009 10:56 am

User avatar Hello,The fact that you are an athelete needs attention since you do not seem to have symptoms of iron deficiency anaemia like fatigueablity or breathlessness.Of course you have evidence of anaemia in your blood tests.There is what is known of pseudo-anaemia of sports in which increase of plasma volume leads to dilution and slightly changed iron values.Also real anaemia also could occur due to loss of iron in training.While you must indeed get the invesigations recommeded these are also possible causes in an athelete.Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us